U.S. doctors online nowAsk doctors free
Rancho Cucamonga, CA
A 50-year-old female asked:

I have been taking a statin drug x 2 months. started having severe joint and muscle pain especially in knees and hip. should i discontinue use? it is interfering with daily worouts and normal activities.

2 doctor answers3 doctors weighed in
Dr. Louis Krenn
Family Medicine 20 years experience
Contact your doc: You should contact your physician. Statins can cause muscle pain and weakness, however sometimes changing medication or lowering the dose can still allow you to get the cholesterol lowering benefit of the medication while avoiding the side effects. Your physician will also discuss other possibilities for your pain to ensure it is indeed the medication and not another cause, such as your workouts.
Dr. Irv Loh
Dr. Irv Lohanswered
Cardiology 49 years experience
Possibly: Statin associated myalgias is a not uncommon adverse effect of statins. It's usually dose dependent so that lower doses may minimize the symptoms, or using a more potent statin at small doses yield benefit without symptoms. If muscle damage is present, that's myositis & dangerous. Hold the med & talk to your doctor to sort this out (labwork) and guide alternative options to treat the problem.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership
Last updated Oct 13, 2016

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.